Alert archive / Alaska / Blizzard Warnings in 2009
Blizzard Warning 43, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard warning at Nov 13, 2009, 3:55 PM AKST. It took effect at Nov 13, 2009, 9:00 PM AKST. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 13, 2009, 3:55 PM AKST (00:55 UTC)
- In effect from
- Nov 13, 2009, 9:00 PM AKST
- Expired
- Nov 14, 2009, 4:00 PM AKST
- In force
- 19 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK41 PAFC 140055 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 355 PM AKST FRI NOV 13 2009 AKZ131-141500- /X.UPG.PAFC.BZ.A.0031.091114T0600Z-091114T1800Z/ /X.NEW.PAFC.BZ.W.0043.091114T0600Z-091114T1800Z/ NORTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS 355 PM AKST FRI NOV 13 2009 ...BLIZZARD WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM AKST SATURDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM AKST SATURDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. A POWERFUL LOW PRESSURE SYSTEM IS EXPECTED TO MOVE INTO THE NORTHERN GULF OF ALASKA TONIGHT. NORTH TO NORTHEAST WINDS WILL INCREASE 30 TO 60 MPH THROUGHOUT THE AREA TONIGHT WITH GUSTS TO 80 MPH IN THOMPSON PASS. STRONG WINDS COMBINED WITH 4 TO 8 INCHES OF SNOW WILL PRODUCE BLIZZARD CONDITIONS WITH VISIBILITIES TO A QUARTER MILE OR LESS AT TIMES. CONDITIONS WILL SLOWLY IMPROVE SATURDAY AS THE WINDS DIMINISH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$ AKZ141-141500- /X.NEW.PAFC.WW.Y.0021.091114T0055Z-091114T2000Z/ COPPER RIVER BASIN- INCLUDING THE CITIES OF...GLENNALLEN...EUREKA...MCCARTHY... PAXSON...SLANA 355 PM AKST FRI NOV 13 2009 ...WINTER WEATHER ADVISORY FOR SNOW IN EFFECT UNTIL 11 AM AKST SATURDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT UNTIL 11 AM AKST SATURDAY. A STRONG LOW PRESSURE SYSTEM OVER THE GULF OF ALASKA IS PRODUCING OVERRUNNING SNOW THROUGHOUT THE COPPER RIVER BASIN. SNOW WILL INCREASE IN INTENSITY THROUGH TONIGHT AND THEN DIMINISH BY LATE SATURDAY MORNING. STORM TOTAL SNOW ACCUMULATIONS OF 5 TO 10 INCHES CAN BE EXPECTED WITH THE HIGHEST AMOUNTS GLENNALLEN AND EAST. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
4 follow-up statements
000 WWAK41 PAFC 141355 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 455 AM AKST SAT NOV 14 2009 AKZ131-142100- /X.EXT.PAFC.BZ.W.0043.000000T0000Z-091114T2100Z/ NORTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS 455 AM AKST SAT NOV 14 2009 ...BLIZZARD WARNING NOW IN EFFECT UNTIL NOON AKST TODAY... THE BLIZZARD WARNING FOR NORTHEAST PRINCE WILLIAM SOUND IS NOW IN EFFECT UNTIL NOON AKST TODAY. A POWERFUL LOW PRESSURE SYSTEM IS IN THE EASTERN GULF OF ALASKA. THE STORM IS PRODUCING GUSTY NORTHEAST WINDS UP TO 80 MPH THIS MORNING TO THE THOMPSON PASS AREA. WINDS ARE EXPECTED TO PEAK EARLY THIS MORNING THEN GRADUALLY DIMINISH BY LATE TONIGHT. AN ADDITIONAL 1 TO 4 INCHES OF FRESH SNOWFALL IS ALSO FORECAST FOR TO FALL OVER THE AREA TODAY. THE COMBINATION OF STRONG WINDS AND FRESH SNOW IS PRODUCING NEAR ZERO VISIBILITIES AT TIMES THROUGH THOMPSON PASS. VISIBILITY CONDITIONS ARE EXPECTED TO IMPROVE TOWARD NOON AS SNOWFALL RATES DIMINISH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$ AKZ141-142100- /X.EXT.PAFC.WW.Y.0021.000000T0000Z-091114T2100Z/ COPPER RIVER BASIN- INCLUDING THE CITIES OF...GLENNALLEN...EUREKA...MCCARTHY... PAXSON...SLANA 455 AM AKST SAT NOV 14 2009 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON AKST TODAY... THE WINTER WEATHER ADVISORY FOR THE COPPER RIVER BASIN IS NOW IN EFFECT UNTIL NOON AKST TODAY. A STRONG LOW PRESSURE SYSTEM IN THE EASTERN GULF OF ALASKA IS SPREADING SNOW ACROSS THE COPPER RIVER BASIN. STORM TOTAL SNOW ACCUMULATIONS OF 4 TO 12 INCHES ARE EXPECTED WITH THIS SYSTEM...WITH THE HIGHEST AMOUNTS FALLING EAST OF THE RICHARDSON HIGHWAY. CONDITIONS ARE EXPECTED TO IMPROVE TOWARD NOON AS THE SNOW BEGINS TO TAPER OFF FROM THE WEST. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
000 WWAK41 PAFC 142038 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 1138 AM AKST SAT NOV 14 2009 AKZ131-150000- /X.EXT.PAFC.BZ.W.0043.000000T0000Z-091115T0000Z/ NORTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS 1138 AM AKST SAT NOV 14 2009 ...BLIZZARD WARNING NOW IN EFFECT UNTIL 3 PM AKST THIS AFTERNOON... THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 3 PM AKST THIS AFTERNOON. A POWERFUL STORM WHICH TRACKED ACROSS THE GULF IS NOW MOVING INLAND NEAR YAKUTAT AND WINDS HAVE BEGUN TO DIMINISH IN THE VALDEZ AREA. HOWEVER...WINDS ARE STILL STRONG ENOUGH TO PRODUCE BLOWING SNOW WITH LOCALIZED VISIBILITIES NEAR ZERO. EXPECT NORTHEAST WINDS GUSTING TO 60 MPH TO DIMINISH TO 30 MPH LATER THIS AFTERNOON AND VISIBILITIES TO IMPROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$ AKZ141-150000- /X.EXT.PAFC.WW.Y.0021.000000T0000Z-091115T0000Z/ COPPER RIVER BASIN- INCLUDING THE CITIES OF...GLENNALLEN...EUREKA...MCCARTHY... PAXSON...SLANA 1138 AM AKST SAT NOV 14 2009 ...WINTER WEATHER ADVISORY FOR SNOW NOW IN EFFECT UNTIL 3 PM AKST THIS AFTERNOON... THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 3 PM AKST THIS AFTERNOON. A POWERFUL STORM WHICH TRACKED ACROSS THE GULF IS NOW MOVING INLAND NEAR YAKUTAT...PRODUCING WIDESPREAD SNOW ACROSS THE COPPER RIVER BASIN. SNOW WILL CONTINUE TO FALL THROUGH MID AFTERNOON AND THEN LIGHTEN UP LATE THIS AFTERNOON BEFORE TAPERING OFF THIS EVENING. ADDITIONAL SNOW ACCUMULATION OF 1 TO 3 INCHES IS EXPECTED BEFORE THE SNOW ENDS. STORM TOTAL SNOW ACCUMULATION WILL RANGE FROM 5 TO 12 INCHES...HIGHEST AMOUNTS EAST OF THE RICHARDSON HIGHWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
000 WWAK41 PAFC 142045 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 1145 AM AKST SAT NOV 14 2009 AKZ131-150100- /X.EXT.PAFC.BZ.W.0043.000000T0000Z-091115T0100Z/ NORTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS 1145 AM AKST SAT NOV 14 2009 ...BLIZZARD WARNING NOW IN EFFECT UNTIL 4 PM AKST THIS AFTERNOON... THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 4 PM AKST THIS AFTERNOON. A POWERFUL STORM WHICH TRACKED ACROSS THE GULF IS NOW MOVING INLAND NEAR YAKUTAT AND WINDS HAVE BEGUN TO DIMINISH IN THE VALDEZ AREA. HOWEVER...WINDS ARE STILL STRONG ENOUGH TO PRODUCE BLOWING SNOW WITH LOCALIZED VISIBILITIES NEAR ZERO. EXPECT NORTHEAST WINDS GUSTING TO 60 MPH TO DIMINISH TO 30 MPH LATER THIS AFTERNOON AND VISIBILITIES TO IMPROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$ AKZ141-150100- /X.EXT.PAFC.WW.Y.0021.000000T0000Z-091115T0100Z/ COPPER RIVER BASIN- INCLUDING THE CITIES OF...GLENNALLEN...EUREKA...MCCARTHY... PAXSON...SLANA 1145 AM AKST SAT NOV 14 2009 ...WINTER WEATHER ADVISORY FOR SNOW NOW IN EFFECT UNTIL 4 PM AKST THIS AFTERNOON... THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 4 PM AKST THIS AFTERNOON. A POWERFUL STORM WHICH TRACKED ACROSS THE GULF IS NOW MOVING INLAND NEAR YAKUTAT...PRODUCING WIDESPREAD SNOW ACROSS THE COPPER RIVER BASIN. SNOW WILL CONTINUE TO FALL THROUGH MID AFTERNOON AND THEN LIGHTEN UP LATE THIS AFTERNOON BEFORE TAPERING OFF THIS EVENING. ADDITIONAL SNOW ACCUMULATION OF 1 TO 3 INCHES IS EXPECTED BEFORE THE SNOW ENDS. STORM TOTAL SNOW ACCUMULATION WILL RANGE FROM 5 TO 12 INCHES...HIGHEST AMOUNTS EAST OF THE RICHARDSON HIGHWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
000 WWAK41 PAFC 150104 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 404 PM AKST SAT NOV 14 2009 AKZ131-150215- /X.EXP.PAFC.BZ.W.0043.000000T0000Z-091115T0100Z/ NORTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS 404 PM AKST SAT NOV 14 2009 ...BLIZZARD WARNING HAS EXPIRED... THE BLIZZARD WARNING IS NO LONGER IN EFFECT. WINDS ARE RAPIDLY DIMINISHING. LOCALIZED AREAS OF BLOWING SNOW WILL PERSIST THROUGH THE EVENING HOURS. $$ AKZ141-150215- /X.EXP.PAFC.WW.Y.0021.000000T0000Z-091115T0100Z/ COPPER RIVER BASIN- INCLUDING THE CITIES OF...GLENNALLEN...EUREKA...MCCARTHY... PAXSON...SLANA 404 PM AKST SAT NOV 14 2009 ...WINTER WEATHER ADVISORY HAS EXPIRED... THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. SNOW WILL CONTINUE TO DIMINISH THIS EVENING FROM WEST TO EAST. AREAS EAST OF THE RICHARDSON HIGHWAY MAY SEE UP TO 1 INCH OF ADDITIONAL SNOW ACCUMULATION. $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Nov 13, 12:07 PM AKST, 3 hours 48 minutes earlier.
Area forecast discussion, Nov 13, 12:07 PM AKST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION SOUTHCENTRAL AND SOUTHWEST ALASKA 1207 PM AKST FRI NOV 13 2009 .MODEL DISCUSSION...GFS AND NAM IN GOOD AGREEMENT ON DEVELOPING GULF SYSTEM. LATE THIS AFTERNOON AN ELONGATED LOW IN THE WESTERN GULF RAPIDLY INTENSIFIES AS IT MOVES TOWARDS KAYAK ISLAND SAT MORNING. THIS LOW THEN MOVES INLAND SAT NEAR ICY BAY. .ANALYSIS AND UPPER LEVELS...AT UPPER LEVELS TROUGH CURRENTLY OVER BERING SEA DEEPENS AS IT MOVES OVER KENAI PENINSULA SUNDAY AFTERNOON. HIGH AMPLITUDE RIDGE FORMS OVER THE WESTERN BERING SUNDAY. CONSIDERABLE COLD AIR OVER THE BERING WILL MOVE SOUTHEASTWARD THIS WEEKEND. .SHORT TERM FORECAST...MAIN ISSUE IS THE POSITION OF GULF LOW BY SAT MORNING...WILL IMPACT AMOUNT OF SNOW IN CORDOVA...VALDEZ...AND COPPER BASIN. EXPECTING SOME SNOW FOR THESE ZONES BUT GENERIC AMOUNTS FOR NOW...HEAVIEST SNOW AMOUNTS FROM KAYAK ISLAND EASTWARD. ISSUED A BLIZZARD WATCH FOR THOMPSON PASS- SHOULD BE STRONG WINDS IN PASS WITH MODERATE TO STRONG WINDS IN VALDEZ. COLD AIR ON WEST SIDE OF LOW SHOULD GENERATE MODERATE TO STRONG NORTH WINDS THROUGH GAPS ACROSS SOUTHCENTRAL SAT AND SUN. NORTHWEST FLOW ACROSS SOUTHWESTERN ZONES AND GREATER BERING SEA REGION THROUGH MON. STILL EXPECTING A WEATHER FRONT TO MOVE THROUGH THE WESTERN BERING ON SUNDAY AS IT HEADS FOR ST. MATTHEW ISLAND ON TUE. .LONG TERM FORECAST... MAIN ACTIVITY IS IN THE BERING AS ELONGATED LOW AND REMNANTS OF FRONT MOVE INTO EASTERN BERING AND POSSIBLY INTO THE SOUTHERN GULF OF AK...HOWEVER TRACK RECORD FOR MODELS AS OF LATE NOT VERY CONSISTENT SO HAVE LITTLE CONFIDENCE IN THE DETAILS. .AER/ALU...WATCH/WARNING SUMMARY PUBLIC...BLIZZARD WARNING FOR ZONE 131- THOMPSON PASS MARINE...MANY GALES AND STORMS- SEE PACKAGES FOR SPECIFICS FIRE WEATHER...UNLIKELY JMP NOV 09
The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 13, 3:55 PM AKST | Winter Weather Advisory | AFC | 24 hr | |
| Nov 13, 4:00 PM AKST | Gale Warning | AFC | 5 days | |
| Nov 13, 4:00 PM AKST | Small Craft Advisory | AFC | 21 hr | |
| Nov 13, 4:00 PM AKST | Heavy Freezing Spray Warning | AFC | 3 days | |
| Nov 13, 4:00 PM AKST | Heavy Freezing Spray Warning | AFC | 12 hr | |
| Nov 13, 4:00 PM AKST | Heavy Freezing Spray Warning | AFC | 8 days | |
| Nov 14, 4:00 AM AKST | Gale Warning | AFC | 12 hr | |
| Nov 14, 4:00 AM AKST | Small Craft Advisory | AFC | 2 hr | |
| Nov 14, 4:00 AM AKST | Storm Warning | AFC | 12 hr | |
| Nov 14, 6:20 AM AKST | Gale Warning | AFC | 22 hr | |
| Nov 14, 6:20 AM AKST | Small Craft Advisory | AFC | 3 hr | |
| Nov 14, 6:20 AM AKST | Storm Warning | AFC | 10 hr | |
| Nov 14, 9:30 AM AKST | Gale Warning | AFC | 19 hr | |
| Nov 14, 1:25 PM AKST | Gale Warning | AFC | 15 hr |
Nearby
Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.